By allowing ads to appear on this site, you support the local businesses who, in turn, support great journalism.
GBI warns of fentanyl drug overdoses; 1 reported in Hall
Placeholder Image

In four months, Georgia law enforcement agencies have seen the same number of opiate fentanyl deaths as they did all last year.

The Georgia Bureau of Investigation issued a release about 17 deaths attributed to a drug labeled U-47700 and furanyl fentanyl, a drug 100 times stronger than morphine.

One case this year happened in Hall County and is being investigated by the GBI region office. No further information was provided by GBI or Hall County officials.

In 2017, the GBI crime lab has seen 50 cases related to U-47700 and furanyl fentanyl.

The drug “may cause symptoms such as shallow breathing, pinpoint pupils, nausea or vomiting, dizziness, lethargy, cold or clammy skin, loss of consciousness, and/or heart failure,” according to the GBI.  

“Should someone come in contact with the drugs and an overdose is suspected, administer Naloxone immediately and call 911,” according to the GBI. “Multiple doses of Naloxone may be required.”

Hall County Multi-Agency Narcotics Squad Lt. Don Scalia said agents found substances in April that were preliminary field tested as fentanyl.

Scalia said a field unit from the Drug Enforcement Administration will test it and then package it carefully for further lab examination.

“The dangerous thing about the fentanyl, too, it can be a very fine powder, almost like a talcum powder,” he said. “So if you open a package or if it’s disturbed by ambient air movement … it can become airborne very easily and be absorbed that way.”

A lethal dose of heroin is about 30 milligrams, Scalia said, but a lethal dose of fentanyl and its various versions would be around 3 milligrams.

Law enforcement in metro Atlanta recently seized 8 kilograms of the drug, according to the GBI.

Regional events